Drug abuse and dependence
The National Institute on Drug Abuse defines drug abuse and dependence as the use of a legal or an illegal drug that causes physical, mental, emotional, or social harm. Examples of abused drugs include narcotics, stimulants, depressants, anxiolytics, and hallucinogens.
Teaching Checklist: Setting goals for children with Down syndrome
If your patient is a child with Down syndrome, review the following strategies with his parents:
Set well-defined expectations that are measurable and predictable.
Divide the expected tasks of the child into smaller steps, identifying those that may be more difficult.
Repetition is key to beginning teaching for the child.
Be persistent and patient; recognize the child’s achievements in small areas.
A positive approach with praise and enthusiasm works well.
Give the child sufficient time to respond.
Cues and prompts are helpful as well as physically helping the child initiate an activity.
Chronic drug abuse, especially I.V. use, can lead to life-threatening complications, such as cardiac and respiratory arrest, intracranial hemorrhage, acquired immunodeficiency syndrome, tetanus, subacute infective endocarditis, hepatitis, vasculitis, septicemia, thrombophlebitis, pulmonary emboli, gangrene, malnutrition and GI disturbances, respiratory infections, musculoskeletal dysfunction, trauma, depression, increased risk of suicide, and psychosis. Materials used to “cut” street drugs can also cause toxic or allergic reactions.
Drug abuse can occur at any age. Experimentation with drugs commonly begins in adolescence or even earlier. Drug abuse commonly leads to addiction, which may involve physical or psychological dependence or both. The most dangerous form of abuse occurs when users mix several drugs simultaneously—including alcohol.
Drug abuse commonly results from a combination of low self-esteem, peer pressure, inadequate coping skills, and curiosity. There is also evidence of familial patterns of addiction.
Most people who are predisposed to drug abuse have few mental or emotional resources against stress, an overdependence on others, and a low tolerance for frustration. Taking the drug gives them pleasure by relieving tension, abolishing loneliness, allowing them to achieve a temporarily peaceful or euphoric state, or simply relieving boredom.
Drug dependence may follow experimentation with drugs in response to peer pressure. It may also follow the use of drugs to relieve physical pain, but this is uncommon.
Signs and symptoms
Indications of acute intoxication vary, depending on the drug.
The drug user seldom seeks treatment specifically for his drug problem. Instead, he may seek emergency treatment for drug-related injuries or complications.
Friends, family members, or law enforcement officials may bring the patient to the hospital because of respiratory depression, unconsciousness, acute injury, or a psychiatric crisis.
Examine the patient for signs and symptoms of drug use or drug-related complications as well as for clues to the type of drug ingested. For example, fever can result from stimulant or hallucinogen intoxication, from withdrawal, or from infection from I.V. drug use.
Inspect the eyes for lacrimation from opioid withdrawal, nystagmus from central nervous system (CNS) depressants or phencyclidine intoxication, and drooping eyelids from opioid or CNS depressant use. Constricted pupils occur with opioid use or withdrawal; dilated pupils, with the use of hallucinogens or amphetamines.
Examine the nose for rhinorrhea from opioid withdrawal and the oral and nasal mucosa for signs of drug-induced irritation. Drug sniffing can result in inflammation, atrophy, or perforation of the nasal mucosa. Dental conditions commonly result from the poor oral hygiene associated with chronic drug use. Also inspect under the tongue for evidence of I.V. drug injection.
Inspect the skin. Sweating, a common sign of intoxication with opioids or CNS stimulants, also accompanies most drug withdrawal syndromes. Drug use sometimes induces a sensation of bugs crawling on the skin, known as formication; as a result, the patient’s skin may be excoriated from scratching.
Needle marks or tracks are an obvious sign of I.V. drug abuse. Keep in mind that the patient may attempt to conceal or disguise injection sites with tattoos or by selecting an inconspicuous site, such as under the nails.
In addition, self-injection can sometimes cause cellulitis or abscesses, especially in patients who also are chronic alcoholics. Puffy hands can be a late sign of thrombophlebitis or of fascial infection from self-injection on the hands or arms.
Auscultation may disclose bilateral crackles and rhonchi caused by smoking and inhaling drugs or by opioid overdose. Other cardiopulmonary signs of overdose include pulmonary edema, respiratory depression, aspiration pneumonia, and hypotension.
CNS stimulants and some hallucinogens may precipitate refractory acute-onset hypertension or cardiac arrhythmias. Withdrawal from opioids or CNS depressants can also provoke arrhythmias and, occasionally, hypotension.
During opioid withdrawal, the patient may report abdominal pain, nausea, or vomiting. Opioid abusers also commonly complain of hemorrhoids, a consequence of the constipating effects of these drugs. Palpation of an enlarged liver, with or without tenderness, may indicate hepatitis.